Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 83, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Sep 12, 2023, 1:28 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2023, 1:28 PM EDT (17:28 UTC)
- Expired
- Sep 12, 2023, 8:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
802 WHUS71 KBUF 121728 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 128 PM EDT Tue Sep 12 2023 LEZ040-041-130000- /O.NEW.KBUF.SC.Y.0083.230912T1728Z-230913T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 128 PM EDT Tue Sep 12 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-130000- /O.NEW.KBUF.SC.Y.0083.230912T1728Z-230913T0000Z/ Upper Niagara River and Buffalo Harbor- 128 PM EDT Tue Sep 12 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 12, 10:33 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 12, 10:33 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1033 AM EDT Tue Sep 12 2023 .SYNOPSIS... A cold front will cross the region late today into tonight bringing showers and some embedded thunder. Cooler conditions will follow the front for the mid week period with some lake enhanced showers southeast of the lakes. Dry conditions will then return for the weekend with a modest warming trend. && .NEAR TERM /THROUGH TONIGHT/... Radar imagery showing areas of showers just upstream over Lake Erie and southern Ontario late this morning. So far just a few sprinkles have made it into far Western NY, but more organized showers will start to move into the far western end of the state by midday. Meanwhile the western Finger Lakes will see a few more hours of sunshine before clouds increase. A potent closed low will track across southern Canada and the upper Great Lakes through tonight. This will push a cold front slowly into the area late today and tonight. It will be a warm day today with the area within the warm sector ahead of the front, especially east of the Genesee Valley with highs in the upper 70s, with lower to mid 70s elsewhere. Deep southwesterly flow ahead of the low and cold front will send a ribbon of elevated moisture into the region with precipitable water values reaching near 1.5 inches. A few showers are possible across far western New York late this morning, but the better coverage of showers and some embedded thunder will not occur until later this afternoon and early tonight as the main cold frontal boundary works into the area. Overall severe weather threat looks limited with lacking instability and shear profiles, although pockets of locally heavier rainfall are possible with the slow moving front, mainly overnight east of the Genesee Valley. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... By the start of Wednesday morning the surface cold front will be draped across central New York...with its associated swath of more numerous to widespread showers still extending back across the North Country and eastern portions of the Finger Lakes. As we move through the day the front will push further east across eastern New York and into New England...with strong dry slotting subsequently working across the region from west to east in its wake. While our airmass will be slowly but steadily cooling to levels supportive of a lake response...the combination of the above drying and strong diurnal influences will inhibit this...thereby allowing for a return to generally dry weather from west to east through the mid afternoon hours. Late in the day...the encroaching upper level trough and its attendant area of wraparound moisture may bring the chance of a few widely separated showers back into far western New York. Otherwise the slow but steady cool air advection will send 850 mb temps down to the +6C to +9C range by early afternoon...and this will in turn translate into notably cooler highs ranging from the mid-upper 60s across the lower elevations to the lower-mid 60s across the higher terrain. Wednesday night the axis of the upper level trough will gradually make its way across our region from west to east...with 850 mb temps dropping further into the +3C to +6C range. While such temps aloft will be plenty cool enough to support a lake response...synoptic background moisture looks to remain fairly limited and mainly confined to the lowest 4-6 kft or so across our region...with a capping inversion also looking to be present around this same level. Coupled a shorter northwesterly fetch along with at least some directional shear...this should help to keep any lake response off Lake Erie rather limited in nature...and mainly confined to areas immediately southeast of the lake where some low-end chance PoPs will be in play. Meanwhile off Lake Ontario available moisture and inversion heights will be a little better but still not overly impressive...while there also remains uncertainty on the overall wind direction and resultant fetch across the lake. Coupled with the possibility of directional shear also being a mitigating factor there as well...at this point can't really justify more than some 40- 50 PoPs for some scattered showers east and east-southeast of Lake Ontario. Elsewhere just a few widely scattered showers should mark the passage of the upper trough axis...with a mainly dry and cooler night otherwise anticipated. Overnight lows should range from the mid-upper 40s across the North Country and interior portions of the Southern Tier to the lower 50s across the lake plains. Following the passage of the upper trough axis...heights and temps aloft will begin to slowly rebound on Thursday...while surface-based ridging and drier air builds into the region from the central Great Lakes. Coupled with renewed diurnal effects...all this should help to break up the limited lake response from west to east through the day...with dry weather then expected areawide Thursday night as the surface ridge makes further inroads into our region. With respect to temperatures...850 mb T's of +4C to +6C should support highs mostly in the lower-mid 60s Thursday...with mainly clear skies/light winds and the cool/dry airmass then supporting lows ranging through the 40s areawide Thursday night...when a few of the coldest Southern Tier valleys could even reach the upper 30s. && .LONG TERM /FRIDAY THROUGH MONDAY/... Fair dry weather still looks to dominate our region through at least Saturday night and quite possibly even right through Sunday...as we'll be situated within a region of deep-layer ridging/subsidence in between extratropical-transitioning Lee as it lifts toward eastern New England/Atlantic Canada...and the next upper level trough pivoting into the central Great Lakes. Shower chances will then return Sunday night and Monday as the aforementioned upper level trough settles across our region...though given the distant time frame and model differences in the handling of the trough... have capped these in the low chance range for now. As for temps...gradual day-to-day warming of our airmass will allow these to recover to normal mid-September levels for the weekend (highs in the upper 60s/lower 70s and lows in the upper 40s to mid 50s)...before readings fall back to a little below average with the arrival of the next upper level trough on Monday. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... A surface cold frontal passage late today through tonight will support showers and a few thunderstorms. Also associated with the frontal passage, expect cloud cover to increase and lower, with MVFR cigs developing by this evening. Outlook... Wednesday and Thursday...VFR/MVFR with a chance of showers. Friday and Saturday...VFR. && .MARINE... Winds will be light with minimal wave action through most of today. A cold frontal passage by early tonight will usher in increasing westerly winds and building waves across both lakes through Thursday. Conditions may approach Small Craft Advisory criteria at times. Additionally with the cold frontal passage and cooler air flowing across the warm lake waters, waterspouts will be possible on both lakes through at least Wednesday night. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...EAJ/JLA/TMA NEAR TERM...Hitchcock/TMA SHORT TERM...JJR LONG TERM...JJR AVIATION...EAJ/JLA/TMA MARINE...EAJ/JLA/TMA
Hazardous weather outlook, Sep 12, 5:18 AM EDT, 8 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 518 AM EDT Tue Sep 12 2023 NYZ001>008-010>014-019>021-085-130930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 518 AM EDT Tue Sep 12 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 518 AM EDT Tue Sep 12 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Waterspouts are possible on Lake Erie and Lake Ontario today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Waterspouts are possible on Lake Erie and Lake Ontario Wednesday through Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 2:25 PM EDT | Special Marine Warning | BUF | 2 hr |
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.